Alert archive / Montana / Winter Weather Advisories in 2017
Winter Weather Advisory 21, NWS Missoula, MT
NWS Missoula, MT issued this winter weather advisory at Apr 2, 2017, 3:48 AM MDT for 5 counties in Montana. It took effect at Apr 2, 2017, 6:00 PM MDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2017, 3:48 AM MDT (09:48 UTC)
- In effect from
- Apr 2, 2017, 6:00 PM MDT
- Expired
- Apr 3, 2017, 6:00 PM MDT
- In force
- 24 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 67 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125 WWUS45 KMSO 020948 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 348 AM MDT Sun Apr 2 2017 MTZ002-031000- /O.NEW.KMSO.WW.Y.0021.170403T0000Z-170404T0000Z/ 348 AM MDT Sun Apr 2 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY... * Impacts/Timing: Light snow will begin to fall across the higher terrain of the West Glacier Region this evening, affecting Marias Pass shortly after sunset. Overnight the snow level will lower bringing light accumulations down to around 3000 feet by morning. This will impact travelers on US-2 from Bad Rock Canyon to Marias Pass and in West Glacier as well as Polebridge. The focus for additional daytime snow on Monday shifts south towards the Seeley/Swan Region, but convective showers will remain until Monday evening around the Glacier Region. * Snow accumulations: 2 to 4 inches, including Marias Pass, with up to 8 inches across the highest terrain of Glacier National Park. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge $$
4 follow-up statements
490 WWUS45 KMSO 030854 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 254 AM MDT Mon Apr 3 2017 MTZ002-040000- /O.CON.KMSO.WW.Y.0021.000000T0000Z-170404T0000Z/ 254 AM MDT Mon Apr 3 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * Impacts/Timing: Snowfall with low snow levels will continue over the West Glacier Region, affecting Marias Pass this morning. This will impact travelers on US-2 from Bad Rock Canyon to Marias Pass, and in West Glacier as well as Polebridge. The focus for additional daytime snow today shifts south towards the Seeley/Swan Region, but convective showers will remain until this evening around the Glacier Region. * Snow accumulations: 2 to 4 inches, including Marias Pass, with up to 8 inches across the highest terrain of Glacier National Park. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge $$
176 WWUS45 KMSO 031351 WSWMSO URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Missoula MT 751 AM MDT Mon Apr 3 2017 MTZ002-040000- /O.CON.KMSO.WW.Y.0021.000000T0000Z-170404T0000Z/ 751 AM MDT Mon Apr 3 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR MARIAS PASS... * Impacts/Timing: Snow today will transition to around 4500 feet and higher, which will isolate impacts to these elevations. Quickly-changing road and visibility conditions will occur over Marias Pass, along with inclement backcountry conditions in higher terrain. * Snow accumulations: 2 to 4 inches above 4500 feet, including Marias Pass, with up to 8 inches across the highest terrain of Glacier National Park and adjacent mountain ranges. $$
037 WWUS45 KMSO 031357 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 757 AM MDT Mon Apr 3 2017 MTZ004-031800- /O.EXB.KMSO.WW.Y.0021.000000T0000Z-170403T1800Z/ 757 AM MDT Mon Apr 3 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY FOR I-90 LOOKOUT PASS TO HAUGAN... * Impacts/Timing: Quickly-accumulating snow will occur through the morning, impacting Lookout Pass travel conditions. * Snow accumulations: A quick 1-2 inches, occurring in bursts. $$ MTZ002-040000- /O.CON.KMSO.WW.Y.0021.000000T0000Z-170404T0000Z/ 757 AM MDT Mon Apr 3 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR MARIAS PASS... * Impacts/Timing: Snow today will transition to around 4500 feet and higher, which will isolate impacts to these elevations. Quickly-changing road and visibility conditions will occur over Marias Pass, along with inclement backcountry conditions in higher terrain. * Snow accumulations: 2 to 4 inches above 4500 feet, including Marias Pass, with up to 8 inches across the highest terrain of Glacier National Park and adjacent mountain ranges. $$
665 WWUS45 KMSO 031740 WSWMSO URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Missoula MT 1140 AM MDT Mon Apr 3 2017 MTZ004-031845- /O.EXP.KMSO.WW.Y.0021.000000T0000Z-170403T1800Z/ 1140 AM MDT Mon Apr 3 2017 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY FOR I-90 LOOKOUT PASS TO HAUGAN... $$ MTZ002-040000- /O.CON.KMSO.WW.Y.0021.000000T0000Z-170404T0000Z/ 1140 AM MDT Mon Apr 3 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR MARIAS PASS... * Impacts/Timing: Snow today will transition to around 4500 feet and higher, which will isolate impacts to these elevations. Quickly-changing road and visibility conditions will occur over Marias Pass, along with inclement backcountry conditions in higher terrain. * Snow accumulations: 2 to 4 inches above 4500 feet, including Marias Pass, with up to 8 inches across the highest terrain of Glacier National Park and adjacent mountain ranges. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Apr 1, 2:34 PM MDT, 13 hours 14 minutes earlier.
Area forecast discussion, Apr 1, 2:34 PM MDT, 13 hours 14 minutes before
Area Forecast Discussion National Weather Service Missoula MT 234 PM MDT Sat Apr 1 2017 .DISCUSSION...Several atmospheric waves will lead to showery and cool weather over the next several days. The first wave will pass through tonight leading to areas of showers, especially from central Idaho into Southwest Montana but precipitation amounts will remain generally light. Snow levels will be relatively high but Lost Trail Pass may see a brief period of slushy snow on the roadway early Sunday. Scattered showers will remain on Sunday morning ahead of the next disturbance set for Sunday afternoon. This disturbance and associated cold front will help to produce fairly widespread showers, most numerous in central Idaho and across northwest Montana. Snow levels will drop behind the cold front, so mountain passes may see some light snowfall but warm road surfaces should limit impacts. Afternoon breezes will also be noticeable on Sunday afternoon but gusts should remain below 30 mph for most locations. The strongest wave will drop southward out of British Columbia late Sunday night into Monday morning with the most concern for impactful accumulating snow being the Glacier Park area including Marias Pass. At this point, snow accumulations of 1 to 3 inches look probable for lower elevations with 4 to 10 inches in the terrain. With relatively cold air in place, snow showers will be possible even in the valleys, as snow levels will be around 2000 feet with brief accumulations possible in grassy areas. A decent ridge of high pressure will build over the Northern Rockies for the middle part of the week. This ridge will bring warmer and drier conditions to the Northern Rockies. Temperatures will be above normal by Wednesday afternoon. The upper levels will become southwesterly as a trough moves towards the coast. This flow pattern will allow ample moisture to be ushered into the region. A few showers will begin to move into north central Idaho into northwest Montana on Thursday. The shower activity will become more prominent on Friday with enough instability to support a few thunderstorms. The weather pattern will remain active through the weekend with temperatures being near seasonal. && .AVIATION...Impacts to aviation will be minimal over the next 24 hours. Areas of light showers will increase into this evening, then remain scattered across the region on Sunday. Periodic mountain obscurations will be common with these showers but terminal sites will mostly see only VCSH. KBTM and KSMN will have the best chance of seeing a shower overnight, potentially dropping ceilings and visibility for a brief period. Breezy southwest to west winds will also be common Sunday afternoon with gusts to 20-25kt. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Winter Weather Advisories in Montana, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.